Take the 2-minute tour ×
Biology Stack Exchange is a question and answer site for biology researchers, academics, and students. It's 100% free, no registration required.

Torticollis (wryneck, cervical dystonia) is a neurologic movement disorder causing involuntary muscle spasms in the neck. Often, neuroleptics can cause such a side effect. I'm wondering if this condition could also be part of the side-effect profile of tricyclic antidepressants, like amitriptyline.

Some potential indications:

  • Often the basal ganglia are associated with neurological conditions such as movement disorders. -> Do amitriptylines effect the basal ganglia?
  • Dressler and Benecke claim that "Of all patients treated with neuroleptics approximately 2 to 3% develop acute dystonic reactions within days of therapy initiation .When highly potent neuroleptics are used this rate may increase to over 50 %.Young men are at a particularly high risk. Cranial, pharyngeal, cervical and axial muscles are most commonly affected causing oculogyric crisis, grimacing, fixation of the jaw, retrocollis, torticollis or even opisthotonic posturing." -> Do tricyclic antidepressants operate similar to neuroleptics?
  • Geyer and Bressman claim that dystonia can be caused by certain drugs: "In addition to inherited forms of secondary dystonia (dystonia-plus syndromes and neurodegenerative diseases), a variety of acquired insults can cause secondary dystonia in previously unaffected individuals. Many cases are iatrogenic, resulting from drugs that block dopamine receptors; antipsychotic and antiemetic drugs are the most common culprits." -> even though amitriptyline doesn't seem to block dopamine, maybe there is some kind of connection?
  • Tricyclic antidepressants sometimes seem to be used to treat torticollis, so is the reverse effect of causing the condition also thinkable?
share|improve this question
    
I'm not sure your question is allowed, and if it is, I'm not positive you'll get an answer. This sounds dangerously close to medical advice regarding possible side-effects, which only a trained physician or medical professional should give you. If you're curious about a specific mechanism of amitriptylines, then please specify. Otherwise, I suggest you take it up with your local M.D./D.O. –  MCM Sep 9 '12 at 23:07
    
I can assure you that this I'm not seeking for medical advice by posting this question. I'm not sure either if I will get an answer here, but I didn't know a better place to ask for now. I have considered emailing the authors of the cited papers, but I think I'll try that a bit later. –  Harold Sep 9 '12 at 23:16
    
Btw. if someone upvoted the question once more I could fix the links (only two links are allowed under 10 reputation). –  Harold Sep 9 '12 at 23:20
1  
I fixed the links for you and tried to rework the question a bit to make it more objective rather than advice-seeking. See if it still carries the original meaning. –  jonsca Sep 10 '12 at 3:45
add comment

1 Answer

Torticollis can occur for several reasons, one of which is a side effect of certain drugs. Rather than highlight one specific drug it is perhaps better to talk about the mechanism of action by which this occurs.

Torticollis in a drug induced form is classed as an extrapyramidial side effect. Classically results from some medications which have anti-dopaminergic effects. The neurotransmitter dopamine is important for the regulation of movement. Different medications have different degrees of anti-dopaminergic effect. To complicate things further there are several different types of dopamine receptors and different drugs have different effects depending on their action on these receptors.

Classically drugs that have been associated with extrapyramidial side effects are some of the antipsychotics but there are case reports of this with trycyclics http://www.ncbi.nlm.nih.gov/pmc/articles/PMC489096/ however this appears to be a very rare, see http://www.sciencedirect.com/science/article/pii/S0924977X97004057.

The paradoxical treatment of torticollis might be dependent on the cause of the condition. Tricyclic anti-depressants have anti-cholinergic effects, i.e. they block the effects of the neurotransmitter acetylcholine. This neurotransmitter works in opposition to dopamine in the basal ganglia (part of the brain responsible for movement control) as such might be used when the dystonia is as a result of doperminergic disregulation.

If you are at all concerned that you may be suffering side effects of any medication, then I highly recommend that you go and discuss this matter with your doctor. The above is a simplified explanation of some of the reasons why these side effects may occur. It is not intended as information for the purposes of self diagnosis and treatment.

share|improve this answer
add comment

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.